Tornadoes · United States · Texas · 2014

EF0 tornado, Sterling City, Texas, May 26, 2014

This EF0 tornado ran 0.2 miles across Sterling County on May 26, 2014, touching down at 6:47 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2014
Touchdown
6:47 PM CDT (23:47 UTC)
Lifted
6:49 PM CDT (23:49 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Sterling County
Touchdown point
31.720, -101.210
Lift-off point
31.720, -101.206
Record number
1405261747-01

What the Weather Service recorded

A slow moving large upper level low pressure center approached West Central Texas through the period. Several rounds of showers and thunderstorms developed across the area and resulted in damaging winds, hail, and flash flooding.

A storm chaser videotaped this tornado. He was located at the intersection of State Highway 163 and FM 2139 as he was looking to the west southwest. He said it only lasted for 90 seconds before it transitioned into the rope stage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS SJT issued a tornado warning for this county at 23:36 UTC, 11 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 20:05 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
20:05 UTC04:00 UTCTornado WatchSJT
23:36 UTC00:15 UTCTornado WarningSJT
00:11 UTC01:00 UTCTornado WarningSJT
00:44 UTC01:30 UTCTornado WarningSJT
00:53 UTC01:45 UTCTornado WarningSJT
01:25 UTC02:15 UTCSevere Thunderstorm WarningSJT
01:28 UTC04:30 UTCFlash Flood WarningSJT
01:57 UTC03:00 UTCSevere Thunderstorm WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 26, 6:16 PM CDT, 31 minutes earlier.

Area forecast discussion, May 26, 6:16 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT MON MAY 26 2014

.AVIATION...
/00Z TAFS/

Large complex of storms will slide southeast into the area during
the evening hours, effecting both San Angelo and Abilene, KSJT and
KABI. Uncertain about how far southeast it will come this evening,
so whether the storms reach the southern terminals is a question.
Otherwise, MVFR ceilings will move north and cover most of the area
after midnight.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 26 2014/

SHORT TERM...
(Tonight and Tomorrow)

Although flash flooding remains a major concern for this afternoon
and tonight, severe thunderstorms are also a concern for the shorter
term. With much of West Central Texas under sunny skies this
afternoon, the atmosphere continues to become more unstable.
Thunderstorms, some severe, have already developed, across the Trans
Pecos region of west Texas, along an old outflow boundary. Surface
based CAPES there are currently around 2000 to 2500 J/Kg, and
convective inhibition is near zero. Based on coordination with the
Storm Prediction Center, Tornado Watch number 188 is now in effect
for much of West Central Texas. This watch is valid until 11 PM CDT
this evening. The thinking is supercells will continue to develop to
the west and move into West Central Texas. With 0 to 6 Km Bulk Shear
around 50 knots and WSR-88D VAD Wind Profile data indicating veering
through the first 8000 feet, the primary threats, in order of
concern this afternoon and evening, are tornadoes, large hail,
damaging winds, and ever present deadly lightning. In addition to
severe thunderstorms, flash flooding remains a significant threat
for this afternoon and tonight. Thus, a Flash Flood watch remains in
effect for all of West Central Texas until 7 AM CDT tomorrow
morning. The ground is saturated across much of West Central Texas;
so, any additional rainfall will likely produce flash flooding.

For tomorrow, rain chances diminish, as the upper low moves east
along the Red River. Models continue to generate QPF, mainly across
our eastern counties. Continuing the best PoPs for those counties
look best. Tomorrow afternoon, a weak front will slide southeast
across West Central Texas and bring north winds. Highs for tomorrow
afternoon in the 80s still look likely.

LONG TERM...
(Tuesday night through Monday)

The large upper level low that has been bringing much needed
rainfall to West Central Texas, will be over Northeast Texas Tuesday
evening, then slow down and meander across East Texas/Louisiana
through this weekend. Slight chance PoPs were left across the
extreme southeast counties Tuesday night into Wednesday, on the
backside of the upper low. Rain chances were left out of the
forecast on Thursday, as most convection should remain east of the
area. Highs on both Wednesday and Thursday will be in the mid to
upper 80s, with lows in the 60s.

While the aforementioned upper level low is stalled to our east, an
upper level ridge will build to our west. This will put West Central
Texas in a shear zone between the two features. Isolated to
scattered showers and thunderstorms will be possible both afternoons
Friday and Saturday, with the best chance across our eastern
counties, farther away from effects of the ridge. Coverage looks
limited and uncertainty remains, so for now, very few changes were
made to the inherited PoPs. Sunday through early next week, expect
dry conditions with slowly increasing temperatures. Most locations
will be in the lower to mid 90s, with overnight lows in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  83  64  86  64 /  80  40  10  10   5
San Angelo 	 66  87  65  88  63 /  70  20  10   5   5
Junction 	 66  85  67  88  66 /  70  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

07
Hazardous weather outlook, May 26, 2:32 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT MON MAY 26 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WE EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY HAZARDS INCLUDE TORNADOES...LARGE
HAIL...DAMAGING WINDS...FLASH FLOODING...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON TUESDAY WITH
LINGERING CHANCES ON WEDNESDAY. THE PRIMARY HAZARDS ARE LARGE
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE MAY ACTIVATE SPOTTERS LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 26, 12:48 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     9 ENE BRONTE            31.94N 100.15W
05/24/2014                   RUNNELS            TX   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN. MANY WERE AT LEAST 10
            FEET IN LENGTH.

&&

EVENT NUMBER SJT1400183

DOLL
Special weather statement, May 26, 5:56 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT MON MAY 26 2014

TXZ049-262330-
FISHER TX-
556 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 554 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF HOBBS...OR ABOUT 17 MILES NORTHEAST OF SNYDER...MOVING EAST AT 5
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HOBBS BY 630 PM CDT

LAT...LON 3269 10056 3272 10067 3296 10066 3297 10065
      3297 10044
TIME...MOT...LOC 2256Z 292DEG 6KT 3287 10068

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.8 hours before the tornado, 97 km from the path. May 26, 2014.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 998 joules per kilogram, CIN -109, lifted condensation level 581 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-109 J/kg
Surface CAPE
1064 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.2 hours after it, 97 km from the path. May 27, 2014.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 744 joules per kilogram, CIN -84, lifted condensation level 1490 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 213 square meters per square second, 0 to 6 km bulk shear 53 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-84 J/kg
Surface CAPE
1337 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The radar

The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the touchdown began at 23:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:58 UTCTORNADO6 Nw Garden CityGlasscock, TXREPORT OF A MULTIPLE VORTICES TORNADO NEAR CR 415 AND HWY 158.
23:26 UTCTORNADO7 E Garden CityGlasscock, TXBRIEF TORNADO THAT WAS WRAPPED IN RAIN.
23:42 UTCTORNADO9 Ese Garden CityGlasscock, TXTORNADO NORTH OF HWY 158
23:47 UTCTORNADO14 Wsw Sterling CitySterling, TXCONFIRMED TORNADO ON THE GROUND.
23:54 UTCHAIL 1.752 Wnw Sterling CitySterling, TX
00:02 UTCHAIL 4.256 Nw Garden CityGlasscock, TXGLASSCOCK SHERRIF/S OFFICE REPORTED SOFTBALL SIZED HAIL
00:02 UTCTSTM WND GST 60Sterling CitySterling, TX
00:12 UTCHAIL 25 Wnw Sterling CitySterling, TX
00:13 UTCTORNADO5 Wnw BroomeSterling, TXROPE TORNADO
00:15 UTCHAIL 1.75Sterling CitySterling, TX
00:15 UTCTORNADO1 Nw BroomeSterling, TXBRIEF ROPE TORNADO.
00:31 UTCTORNADO7 W BroomeSterling, TXCONFIRMED ROPE TORNADO
01:05 UTCTORNADO14 Sw Sterling CitySterling, TXCONFIRMED TORNADO.
01:12 UTCHAIL 24 Ssw Sterling CitySterling, TX
01:19 UTCHAIL 24 Ssw Sterling CitySterling, TX
01:40 UTCTORNADO3 Sw Water ValleyTom Green, TXBRIEF TOUCHDOWN OBSERVED ALONG THE HILLS SW OF WATER VALLEY...NEAR FM 2034.
01:45 UTCFLOOD5 S Sterling CitySterling, TXHWY 163 FLOODED 4 TO 6 MILES SOUTH OF STERLING CITY.
01:45 UTCHAIL 1.754 W Water ValleyTom Green, TX
01:57 UTCHAIL 1.757 Nw North Reagan FireReagan, TXGOLFBALL SIZE HAIL REPORTED AT WESTERN GAS PLANT
02:17 UTCHAIL 1.75CarlsbadTom Green, TX
02:23 UTCHAIL 1.751 N North Reagan Fire SReagan, TXSHERRIFF/S OFFICE REPORTED GOLF BALL HAIL AND BRIEF FUNNEL CLOUD
02:39 UTCTSTM WND GST 606 N MertzonIrion, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 26, 2014

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2611:46 AM CDTEF0Bastrop, TX0.530$10,000
May 261:50 PM EDTEF0Aroostook, ME0.2180
May 263:38 PM CDTEF0Martin, TX0.6200
May 264:20 PM CDTEF0San Patricio, TX0.150
May 265:38 PM CDTEF2Howard, TX1.0400$45,000
May 265:52 PM CDTEF0Hockley, TX2.030$500
May 265:57 PM CDTEF0Glasscock, TX1.3500
May 266:26 PM CDTEF0Glasscock, TX0.7200
May 266:42 PM CDTEF0Glasscock, TX0.8300
May 267:46 PM CDTEF2McKenzie, ND0.51009$2.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.